Texas, 2009

Tornadoes and Flash Flooding in Texas, April 27 to 28, 2009

April 27 to 28, 2009 · NWS HGX · 15 events in 7 counties and zones

Thunderstorms developed west of the Houston metro area in the mid afternoon hours of the 27th and moved east across the Houston area around sunset. Severe thunderstorms redeveloped overnight across western Harris County and produced flash flooding that severely impacted roads and highways in and around Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$16 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms developed west of the Houston metro area in the mid afternoon hours of the 27th and moved east across the Houston area around sunset. Severe thunderstorms redeveloped overnight across western Harris County and produced flash flooding that severely impacted roads and highways in and around Houston. Later that afternoon a lone cell developed between Hearne and College Station and produced several brief tornado touchdowns as it moved southeastward into Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 27, 2:25 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 27, 2:25 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT MON APR 27 2009

.DISCUSSION...
EVENT STILL UNFOLDING ACROSS SE TX THIS AFTN AS THE MCS REMNANTS
MOVE INTO THE AREA. PER NESDIS...ANOTHER SLUG OF SLIGHTLY HIGHER
PWS (MOVING UP FROM THE LOWER/MID TX COAST) EXPECTED TO REACH US
SHORTLY. WHILE ITS VALUES (AOA 1.7) ARE A LOWER THAN WEEKS (AOA
2.1)...NOT SURE THAT IT WILL MAKE THAT MUCH OF A DIFFERENCE FOR
LOCATIONS THAT ARE STILL RECOVERING FROM THE LAST BATCHES OF HVY
RAIN. BUT GIVEN THE STRONG MESO FEATURES/FACTORS WILL BE ISSUING
THE FFA FOR ALL OF THE CWA TONIGHT AS THERE IS THERE IS A LOT OF
UNCERTAINTY CONCERNING WHERE THE BEST TRAINING WILL SET UP.

WILL BE KEEPING RAIN CHANCES IN THROUGH MID WEEK (AT LEAST) WITH
THE APPROACH/PASSAGE OF MORE SHORTWAVES FROM THE WEST (DESPITE A
FLATTENING UPPER FLOW). WE COULD GET ENOUGH RIDGING ALOFT BY FRI
AND SAT TO DECREASE POPS...BUT GOING BY THE EXTENDED RANGE PROGS
(ESP ECMWF) WE COULD SEE ANOTHER DECENT SHOT OF RAIN/STORMS SUN.
41

&&

.MARINE...
NO MAJOR CHANGES TO THE GOING FCSTS OF MODERATE TO STRONG S/SELY
WINDS AND THE LONG ONSHORE FETCH/ELEVATED SEAS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  84  69  84  70 /  80  30  30  30  30
HOUSTON (IAH)              69  83  70  85  71 /  70  30  30  20  20
GALVESTON (GLS)            71  79  73  81  73 /  60  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 27, 2:47 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT MON APR 27 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-282100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
347 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AND AN INCREASINGLY
DIFFLUENT FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO
BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...WITH A LESSER THREAT OF ISOLATED
TORNADOES.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER AND
SLOWER MOVING STORMS. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF
TO ONE INCH...BUT ISOLATED TOTALS FROM 2 TO 4 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TYPICAL SPRING TIME PATTERN WILL PERSIST AS UPPER LEVEL DISTURBANCES
MOVE ACROSS THE STATE AND HELP TO GENERATE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE NORTHERN PORTIONS OF SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE THIS EVENING.

The radar

The Ft Hood radar (KGRK), 108 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Austin

When
April 27, 2:50 PM CST
Where
Austin County, Shelby
Reported by
Law Enforcement
Coordinates
30.020, -96.600

A brief funnel cloud was sighted near Shelby.

Funnel Cloud, Fort Bend

When
April 27, 4:15 PM CST to 4:17 PM CST
Where
Fort Bend County, 3.17 mi SE of Orchard
Reported by
Storm Chaser
Coordinates
29.570, -95.930

A funnel cloud was sighted and reported to persist for approximately two minutes.

Thunderstorm Wind, Harris

When
April 27, 5:10 PM CST
Where
Harris County, 0.76 mi WNW of Rosslyn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.834, -95.482

A tree was downed across the access road of Highway 290 near West 43rd.

Thunderstorm Wind, Harris

When
April 27, 5:25 PM CST
Where
Harris County, 1.47 mi SSW of Houston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
29.730, -95.407

A large tree was downed across the road in the 2000 block of Banks Street near the intersection of Banks and Hazard Street, one block south of US 59.

Flash Flood, Harris

When
April 27, 5:35 PM CST to 7:45 PM CST
Where
Harris County, 1.2 mi W of Bellaire Jct to 2.18 mi ENE of Bellaire Jct
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.722, -95.470

Heavy rainfall on saturated ground led to closures of flood prone roads with several cars reported stranded.

Thunderstorm Wind, Harris

When
April 27, 5:38 PM CST
Where
Harris County, 1.63 mi ESE of Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.721, -95.345

A wind gust was measured on the University of Houston campus.

Flash Flood, Harris

When
April 28, 1:25 AM CST to 6:00 AM CST
Where
Harris County, 0.93 mi NE of Missouri City to 0.62 mi SSE of West Jct
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$15 million
Reported by
Amateur Radio
Coordinates
29.631, -95.521

A large, slow moving thunderstorm produced widespread heavy rainfall across western portions of Harris County during the early morning hours. Many roads including portions of US 59, Interstate 10 West, Beltway 8 West, and the 610 Loop were impassable for most of the morning rush hour, with numerous cars becoming stranded by high water. One fatality occurred when a vehicle was swept into the drainage system near the Katy Freeway (Interstate 10 W) and Beltway 8.

In addition to the major disruption to the morning commute, over 2,100 homes received some amount of water intrusion from this event. This ranks as the fourth largest number of homes flooded in a single event for Harris County.

Flash Flood, Montgomery

When
April 28, 1:30 AM CST to 2:35 AM CST
Where
Montgomery County, 0.47 mi SSE of Tamina to 1.04 mi ESE of Tamina
Cause
Heavy Rain
Property damage
$750,000
Reported by
Newspaper
Coordinates
30.174, -95.426

Heavy rainfall flooded 30 homes in the Chateau Woods subdivision in the southern part of the county.

Flash Flood, Grimes

When
April 28, 5:28 AM CST to 6:30 AM CST
Where
Grimes County, 1.81 mi S of Navasota to 1.91 mi E of Navasota
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.354, -96.078

Heavy rainfall produced flash flooding in and around the community of Navasota.

Flash Flood, Brazos

When
April 28, 10:23 AM CST to 12:00 PM CST
Where
Brazos County, 5.82 mi NE of Sims to 5.52 mi N of Smetana
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.734, -96.466

Highway 190 in the northern part of the county was closed due to high water.

Flash Flood, Harris

When
April 28, 12:00 PM CST to 1:00 PM CST
Where
Harris County, 1.51 mi NNW of Spring Skyline Arpt to 0.95 mi NNW of Spring
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.088, -95.444

High water from an isolated slow moving thunderstorm closed both access roads and several mainlanes of Interstate 45 North at Spring-Stuebner Road.

Tornado, Brazos

When
April 28, 2:41 PM CST to 2:43 PM CST
Where
Brazos County, 4.37 mi NW of Edge to 2.92 mi NNW of Edge
Rating
EF0
Path length
3.22 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
30.926, -96.331

A tornado was spotted near OSR and the Edge cutoff near the county boundary between Brazos and Robertson counties.

Tornado, Madison

When
April 28, 3:00 PM CST to 3:02 PM CST
Where
Madison County, 0.83 mi N of North Zulch to 1.14 mi N of Mecca
Rating
EF0
Path length
1.91 mi
Path width
10 yd
Reported by
Public
Coordinates
30.932, -96.100

A brief touchdown was observed near North Zulch in rural Madison County. This was the second reported tornado with this particular thunderstorm.

Tornado, Madison

When
April 28, 4:30 PM CST to 4:32 PM CST
Where
Madison County, 3.57 mi S of Mecca to 4.12 mi SE of Mecca
Rating
EF0
Path length
2.36 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
30.879, -96.064

Storm chasers from Texas A&M University observed a brief touchdown east of their location on FM 39 south of Highway 21. This was the third and final reported tornado with this thunderstorm.

Flash Flood, Madison

When
April 28, 5:10 PM CST to 7:00 PM CST
Where
Madison County, 9.97 mi WSW of Normangee to 9.5 mi WSW of Normangee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.970, -96.273

Heavy rainfall from a slow moving tornadic thunderstorm closed portions of Old San Antonio Road between FM 1452 and Normangee.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harris2009-04-2843MaleVehicle/Towed TrailerDirect

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165162, 165164, 165166, 165170, 166498, 165172, 166502, 166510, 166511, 166512, 166508, 165180, 165181, 165182, 166513.